Tennessee, 2006

Hail in Tennessee, April 20, 2006

April 20, 2006 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 20, 1:47 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 1:47 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU APR 20 2006

.SHORT TERM...(TONIGHT AND FRIDAY)...UNSETTLED WEATHER PATTERN IN
STORE THROUGH THE SHORT TERM PER MODEL AND SREF CONSENSUS AS
SOUTHERN APPALACHIANS BECOME SITUATED ON THE SOUTHERN PERIPHERY OF
LARGE UPPER LOW AS IT MEANDERS SLOWLY EASTWARD ACROSS THE UPPER
MIDWEST AND WESTERN GREAT LAKES REGION. UNFORTUNATELY...MODELS AND
SREF ARE NOT IN VERY GOOD AGREEMENT WITH PRECIP ONSET AND AMOUNTS.
TENDED TO FOLLOW GFS TIMING AND POPS WHICH ARE GENERALLY LIKELY TO
CATEGORICAL. SCALED BACK THE HIGH QPF PROJECTED BY GFS HOWEVER.
TEMPS GENERALLY CLOSE AND APPEAR REASONABLE UNDER THE EXPECTED
CONDITIONS.

.LONG TERM...(FRI NIGHT THROUGH THU)...MODELS CONTINUE TO SHOW
DECENT FORCING AND PLENTY OF MOISTURE FRIDAY NIGHT AS SHORT WAVE
MOVES ACROSS THE AREA AND COLD FRONT MOVES IN.  WILL CONTINUE TO
CARRY CATEGORICAL POPS FOR FRI NIGHT...THEN CAT NORTHEAST TO CHANCE
SOUTHWEST EARLY SATURDAY AS THIS SYSTEM PULLS OUT.  WILL GO DRY SAT
NIGHT...THEN SUNDAY SOME WEAK SHORT WAVE ENERGY MAY BE ENOUGH FOR
SLIGHT CHANCE POPS NORTH AND CENTRAL. LOW CONFIDENCE FOR LATER
PERIODS OF THE FORECAST...WITH AGREEMENT AMONG MODELS LACKING AND
POOR RUN TO RUN CONTINUITY. A FRONT SHOULD ARRIVE MID WEEK...BUT GFS
KEEPS CHANGING TIMING OF THIS SYSTEM. FOR NOW WILL GO CLOSE TO GFS
12Z RUN TIMING...BRINGING CHANCE POPS IN TUE AFTERNOON INTO
WED...WITH FRONTAL PASSAGE EARLY WED.  WILL GO DRY THU FOR NOW
BEHIND FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  78  59  72 /  90  80  90  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  75  58  68 /  90  80  90  60
OAK RIDGE, TN  62  76  58  70 /  90  80  90  60
TRI CITIES AIRPORT, TN  59  73  57  68 /  90  80  90  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM/LDW
Hazardous weather outlook, Apr 20, 4:19 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EDT THU APR 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
419 AM CDT THU APR 20 2006 /519 AM EDT THU APR 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS OVER ARKANSAS AND WEST TENNESSEE THIS
MORNING WILL TRACK EAST...REACHING EAST TENNESSEE THIS AFTERNOON. A
WARM AND UNSTABLE AIR MASS WILL HELP THE STORMS INTENSIFY...SOME
REACHING SEVERE LIMITS. THE PRIMARY THREAT WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. THE LOCATION WITH THE GREATEST
CHANCE OF SEVERE WEATHER WILL BE IN THE CUMBERLAND PLATEAU AND
CENTRAL AND SOUTHERN TENNESSEE VALLEY. THE STORMS ARE EXPECTED TO
CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS...AFFECTING
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE ORGANIZED LOW PRESSURE SYSTEM WILL BRING A GREATER CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA ON FRIDAY AFTERNOON AND
FRIDAY NIGHT...AND SOME OF THE STORMS COULD BE SEVERE. LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE
POSSIBLE ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
THIS EVENING.

DGS

In the hours before

Local storm report, Apr 20, 12:05 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             PITTMAN CENTER          35.76N 83.39W
04/20/2006  E1.00 INCH       SEVIER             TN   LAW ENFORCEMENT

&&
Local storm report, Apr 20, 12:37 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N PIKEVILLE           35.62N 85.20W
04/20/2006  E0.75 INCH       BLEDSOE            TN   DEPT OF HIGHWAYS

&&
Local storm report, Apr 20, 12:59 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             NEWPORT                 35.96N 83.19W
04/20/2006  E0.75 INCH       COCKE              TN   DEPT OF HIGHWAYS

&&
Local storm report, Apr 20, 2:06 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             BENTON                  35.18N 84.65W
04/20/2006  E0.75 INCH       POLK               TN   LAW ENFORCEMENT

&&

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
April 20, 4:42 PM EST to 5:00 PM EST
Where
Hamilton County, Red Bank
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.150, -85.283

Penny to quarter-size hail in Red Bank.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501513.